Alert archive / Minnesota / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 34, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 29, 2023, 5:23 PM CDT for Cottonwood County, Jackson County, Minnesota. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 29, 2023, 5:23 PM CDT (22:23 UTC)
- Expired
- May 29, 2023, 6:01 PM CDT
- In force
- 38 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cottonwood County, MN, Jackson County, MN
The radar
The Sioux Falls radar (KFSD), 131 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.4 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2172 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
576
WUUS53 KFSD 292223
SVRFSD
MNC033-063-292315-
/O.NEW.KFSD.SV.W.0034.230529T2223Z-230529T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
523 PM CDT Mon May 29 2023
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Northern Jackson County in southwestern Minnesota...
Southeastern Cottonwood County in southwestern Minnesota...
* Until 615 PM CDT.
* At 523 PM CDT, a severe thunderstorm was located near Lakefield, or
9 miles southwest of Windom, moving northeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Windom, Kilen Woods State Park, Bergen, Bingham Lake and Mountain
Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4365 9526 4381 9537 4400 9486 4372 9486
TIME...MOT...LOC 2223Z 245DEG 17KT 4375 9521
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
IG2 follow-up statements
987 WWUS53 KFSD 292245 SVSFSD Severe Weather Statement National Weather Service Sioux Falls SD 545 PM CDT Mon May 29 2023 MNC033-063-292315- /O.CON.KFSD.SV.W.0034.000000T0000Z-230529T2315Z/ Jackson MN-Cottonwood MN- 545 PM CDT Mon May 29 2023 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR NORTHEASTERN JACKSON AND SOUTHEASTERN COTTONWOOD COUNTIES... At 544 PM CDT, a severe thunderstorm was located near Bergen, or near Windom, moving northeast at 20 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Windom, Mountain Lake, Bergen, Bingham Lake, Kilen Woods State Park and Wilder. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4367 9512 4386 9524 4400 9486 4372 9486 TIME...MOT...LOC 2244Z 242DEG 17KT 4381 9509 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...0.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ IG
077
WWUS53 KFSD 292301
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
601 PM CDT Mon May 29 2023
MNC033-063-292310-
/O.CAN.KFSD.SV.W.0034.000000T0000Z-230529T2315Z/
Jackson MN-Cottonwood MN-
601 PM CDT Mon May 29 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JACKSON AND
SOUTHEASTERN COTTONWOOD COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However heavy rain is
still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Sioux Falls.
LAT...LON 4367 9512 4386 9524 4400 9486 4372 9486
TIME...MOT...LOC 2300Z 245DEG 17KT 4384 9499
$$
IGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 2:29 PM CDT, 2 hours 54 minutes earlier.
Area forecast discussion, May 29, 2:29 PM CDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 229 PM CDT Mon May 29 2023 .SHORT TERM...(This Evening through Tuesday) Issued at 227 PM CDT Mon May 29 2023 KEY MESSAGES 1. Isolated to scattered thunderstorms this evening and overnight with a lower end threat of strong storms. 2. Almost daily shower and thunderstorm chances continue through the week with far more dry periods than wet. 3. Above normal temperatures continue with highs in the 80s to near 90. Rest of Afternoon/Evening: Memorial Day featuring weather typical of the unofficial start to summer this year with sunshine and temperatures in the 80s this afternoon giving way to scattered thunderstorm chances later. Mesoanalysis suggest only a weak to non- existent cap in place but not much of focus to more substantial lift to cause anything more than a Cu field at this time other than weaker convection exiting into MN. Forecast soundings and short range guidance suggest this weak cap erodes further and thus at least slight chance POPs become justified most locations by late afternoon/early evening. With this said, a couple of different waves may provide for a bit better focus of convection chances deeper into the evening hours. Main mid level wave is currently evident on WV imagery lifting into the western Dakotas with a secondary weaker wave progged to slide east through Nebraska this evening. This may set up two foci for better thunderstorm coverage, one near and north of Hwy 14 and another near and south of the MO River. This idea is further supported by several CAMS and HREF thunder probabilities. In terms of severe weather chances... deep layer shear remains weak with EBWD values of only 20-25 kts in most locations. MLCAPE does sit in the 1500-2000 J/kg, locally higher, so initial updrafts would carry the risk for up to half dollar to ping pong ball size hail before likely collapsing on themselves. Forecast soundings encroaching on inverted-V and DCAPE values in excess of 1000 J/kg also result in a risk for wind gusts up to 60-70 mph, but again, with a lack of shear, organization will be tough to come by. These threats are highlighted by a Marginal Risk from SPC for points near and west of I-29 and a Slight across south central SD. Tonight: Any thunderstorm activity will continue to work east overnight but will likely see a diminishing severe weather threat as instability wanes and LLJ support decreases. Overnight lows in the mid 50s to mid 60s are expected. Tuesday: No real change in the overall pattern for Tuesday with thermal profiles again favoring high temperatures in the 80s, perhaps making a run at 90 in some locations. Atmosphere largely only weakly capped, if at all, by late afternoon again but no real trigger for convection. Will keep low end POPs for any rogue storm chance. The better chance of convection likely arrives into the late evening and overnight hours as another wave lifts northeast out of Nebraska and should result in expanding thunderstorms. Similar threats to today's in terms of severe weather but overall remains on the low side. .LONG TERM...(Tuesday Night through Monday) Issued at 227 PM CDT Mon May 29 2023 Wednesday through Sunday: The upper level flow pattern remains weak into the weekend with upper level ridging trying to back westward into the region. This may ultimately keep any late week shower and thunderstorm chances more on the isolated to scattered side but with weak waves in the flow and an atmosphere only weakly capped, likely one with daily rain chances. Timing of any thunderstorm chances will be much more nebulous with likely at least some favor to the late afternoon and evening diurnal periods. High temperatures again remain fairly steady state, or 80s to near 90s and lows in the 60s. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon) Issued at 1141 AM CDT Mon May 29 2023 Weak morning convection has largely moved east of the area and/or decayed. Forecast soundings show enough moisture around 5-7 kft to allow for some Cu this afternoon but VFR conditions expected to prevail. By later afternoon, and probably more likely evening/early overnight, should see the chance for scattered showers and thunderstorm increase. Timing or impact level an any individual terminal still a bit nebulous but tried to time in rough highest probability timing. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...Kalin LONG TERM...Kalin AVIATION...Kalin
Hazardous weather outlook, May 29, 4:47 AM CDT, 12 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 447 AM CDT Mon May 29 2023 IAZ002-003-013-014-021-022-032-MNZ072-080-081-089-090-301000- Osceola-Dickinson-O'Brien-Clay-Cherokee-Buena Vista-Ida-Lyon- Murray-Cottonwood-Nobles-Jackson- 447 AM CDT Mon May 29 2023 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, and southwest Minnesota. .DAY ONE...Today and Tonight There will be scattered thunderstorms from this evening into the overnight. A couple of storms may produce up to dime size late this evening but severe weather is not expected. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Scattered thunderstorms are expected to develop Tuesday afternoon and evening. Small hail and wind gusts to 50 mph will be possible but severe weather is unlikely. There will be continued chances for primarily late afternoon and evening thunderstorms into next weekend. At this time, severe weather is unlikely with these storms. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ001-012-020-031-MNZ071-097-098-NEZ013-014-SDZ038>040-050- 052>071-301000- Lyon-Sioux-Plymouth-Woodbury-Lincoln-Pipestone-Rock-Dixon-Dakota- Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake- Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix- Douglas-Hutchinson-Turner-Bon Homme-Yankton-Clay-Union- 447 AM CDT Mon May 29 2023 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Scattered thunderstorms are expected to develop west of the James River late this afternoon. While widespread severe weather is not expected, a couple of storms could produce hail up to 1.5 inches in diameter and wind gusts to 60 mph. These storms will move east toward I-29 with storms continuing overnight. While severe weather is unlikely, hail up to 1 inch in diameter will be possible through midnight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a chance of thunderstorms late Tuesday afternoon and Tuesday night. Severe weather is not expected with these storms. There will be continued chances for primarily late afternoon and evening thunderstorms into next weekend. At this time, severe weather is unlikely with these storms. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible after 4 pm. Schumacher
Nearby
Severe Thunderstorm Warnings in Minnesota, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.